Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Sep 17, 2021, 4:21 PM MST for Yuma County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 4:21 PM MST (23:21 UTC)
- Expired
- Sep 17, 2021, 4:45 PM MST
- In force
- 24 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.00 in
- Wind
- 40
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 102 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 2529 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WWUS85 KPSR 172321
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Fri Sep 17 2021
AZZ536-172345-
Gila River Valley AZ-
421 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of east central Yuma
County through 445 PM MST...
At 420 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 45 miles east of Fortuna Foothills, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dateland, Paloma and Mohawk.
This includes AZ Interstate 8 between mile markers 54 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3270 11354 3270 11376 3292 11378 3291 11347
TIME...MOT...LOC 2320Z 186DEG 8KT 3279 11364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 17, 4:10 PM MST, 11 minutes earlier.
Area forecast discussion, Sep 17, 4:10 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 410 PM MST Fri Sep 17 2021 .UPDATE... Updated Aviation && .SYNOPSIS... A weak weather system will move through the region today into Saturday bringing increased cloud cover, somewhat cooler temperatures, and scattered showers and thunderstorms. Although many locations may not see measurable rainfall, gusty winds will be possible with any thunderstorm. Starting Sunday, dry conditions with temperatures hovering near to slightly above average should be common through at least the first half of next week. && .DISCUSSION... An upper low just off the SoCal coast shows well on RAP mesoanalysis and water vapor imagery. Southerly flow ahead of the low continues to draw tropical moisture northward into the Southwest leading to more clouds and chances for scattered showers. Moisture has noticeably increased since this time yesterday with surface dew points up by 30 to 40 degrees in Yuma and up 5-10 degrees in Phoenix. Comparison between the 17/12z and 16/12z soundings shows the moistening trend is not limited just to the lowest levels as PWATs increased from 0.73" to 1.22" in the last 24-hours. Current radar suggests the next uptick in activity is underway in southwest AZ and should continue through this afternoon and evening as atmospheric moisture increases. Isolated embedded storms will occur this afternoon, especially south and west of Phoenix, and along the Colorado River, where instability is amplified by daytime heating and colder air aloft. Today's K1Y7 soundings, objective analysis trends, and hi-res guidance all indicate an axis of 500- 1000 j/kg of CAPE developing along the lower Colorado River area and over mostly open desert of western AZ between I-10 and I-8. This kind of instability will be more suitable for producing storms capable of producing localized 40-55 mph wind gusts and higher precipitation rates of 1.00 in/hr. Blowing dust cannot be ruled out either with any stronger wind gusts in the aforementioned areas IVO Gila Bend through Quartzsite. Chances for blowing dust are 30% in that area and less than 10% elsewhere. Activity will shift eastward through tomorrow with additional periods of showers/storms as the upper low ejects towards into the southern Great Basin. Timing and location of these later rounds is uncertain but latest HREF indicates a round of showers and storms to develop very late tonight-early Saturday morning between Phoenix and the Colorado River, and then again Saturday afternoon and evening across most of south-central Arizona. Any convection will retain mentioned threats for wind gusts and rain rates. However, moisture and dynamics are not still not supportive for widespread high PoPs or heavy rain. PoPs oscillate between 10-25% this afternoon through Saturday for most areas with isolated pockets of 30-35% PoPs. NBM 24-hr QPF probabilities are equally unimpressive with only a 25-35% chance for 0.01 inches and a 15% chance for 0.20 inches or more at nearly any point in the forecast area. Many places will miss the rain entirely. Decreasing heights, moisture, and clouds will keep temperatures 4 to 7 degrees cooler compared to recent days. Highs are forecast to reach 98-102 degrees today and hover around 100 degrees through the weekend. Temps will undergo a very modest warming trend of a few degrees by the end of next week. && .AVIATION...Updated at 2310Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Showers and storms should remain well removed southwest of the Phoenix area this evening such that even chances for outflow winds are less than 10-20%. There may be substantial variability in wind directions overnight as the tendency for east winds battles the pressure gradient. In addition, late night/early morning elevates showers in western AZ could create an early shift to westerly winds mid morning. Models still suggest a 20% chance of showers and storms approaching the metro Saturday afternoon, however confidence in extent of TSRA still precludes any mention yet. Maintained a VCSH mention with gusty winds as the most likely impact on operations. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorms passing near KBLH through early evening will be the greatest weather threat with erratic gusty winds. While a south component is favored, highly variable directions are possible. Otherwise, SCT mid/high clouds will be common through Saturday as shower chances diminish this evening. Any further SHRA/TSRA overnight should remain east of the terminal footprint. More tranquil conditions at KIPL with winds likely following diurnal trends experienced the past 24 hours. && .FIRE WEATHER... Sunday through Thursday: Lingering moisture across eastern Arizona on Sunday may lead to some isolated showers and storms across the high terrain, but drying conditions will be seen elsewhere. This drier air will then dominate through at least the middle of next week as high pressure strengthens across the region. High temperatures through the period will be near to slightly above normal. Afternoon RH values will start off mainly between 20-25% on Sunday from south-central Arizona and areas east before lowering to 10-15% starting Monday. Overnight RH recoveries will generally range from 25-40% through most of the period. Winds will be fairly breezy on Sunday, but generally will remain light while directions favor local diurnal/terrain influences through the rest of the period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...12 AVIATION...18 FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 17, 2:40 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Fri Sep 17 2021
CAZ561-564-568-570-172230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
240 PM PDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of Riverside County
through 330 PM PDT...
At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eagle Mtn, or near Desert Center, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Desert Center and Eagle Mtn.
This includes the following highways...
CA Interstate 10 between mile markers 100 and 111.
CA Route 177 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3370 11529 3368 11540 3369 11550 3394 11567
3401 11527
TIME...MOT...LOC 2140Z 167DEG 14KT 3380 11542
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JSSpecial weather statement, Sep 17, 3:30 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
330 PM MST Fri Sep 17 2021
AZZ530>532-CAZ569-172315-
Kofa AZ-Parker Valley AZ-Yuma AZ-Palo Verde Valley CA-
330 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of southwestern La Paz,
northwestern Yuma and east central Imperial Counties through 415 PM
MST/415 PM PDT/...
At 330 PM MST/330 PM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Martinez Lake, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake, Yuma Proving Ground and Cibola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Martinez Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3292 11466 3332 11468 3325 11427 3287 11436
TIME...MOT...LOC 2230Z 182DEG 16KT 3307 11453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 17, 3:36 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
336 PM MST Fri Sep 17 2021
AZZ531-533-172315-
Kofa AZ-Central La Paz AZ-
336 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 415 PM MST...
At 336 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Kofa Wildlife Refuge, or 31 miles northeast of
Martinez Lake, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quartzsite, Kofa Wildlife Refuge and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 12 and 38.
US Highway 60 between mile markers 31 and 40.
AZ Route 95 between mile markers 75 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 11410 3324 11425 3326 11436 3366 11435
3373 11408 3370 11386
TIME...MOT...LOC 2236Z 182DEG 16KT 3337 11421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Sep 17, 3:54 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST 4 S MARTINEZ LAKE 32.91N 114.47W
09/17/2021 M42 MPH IMPERIAL CA MESONET
SQUAW LAKE RAWS MEASURED A 42 MPH WIND GUST.
&&
MPSpecial weather statement, Sep 17, 4:11 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM PDT Fri Sep 17 2021
CAZ564-565-567-569-570-180000-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-Chuckwalla Valley CA-Imperial Valley CA-
411 PM PDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 500 PM PDT...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Bombay Beach, or 24 miles northeast of Brawley, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calipatria, Slab City and Niland.
This includes the following highways...
CA Route 78 between mile markers 23 and 27, and between mile markers
51 and 64.
CA Route 111 between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 11476 3295 11537 3322 11552 3350 11562
3364 11544 3357 11519 3347 11498
TIME...MOT...LOC 2310Z 186DEG 9KT 3330 11536
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Sep 17, 4:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Fri Sep 17 2021
AZZ536-172345-
Gila River Valley AZ-
421 PM MST Fri Sep 17 2021
...A strong thunderstorm will impact portions of east central Yuma
County through 445 PM MST...
At 420 PM MST, Doppler radar was tracking a strong thunderstorm near
Dateland, or 45 miles east of Fortuna Foothills, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dateland, Paloma and Mohawk.
This includes AZ Interstate 8 between mile markers 54 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3270 11354 3270 11376 3292 11378 3291 11347
TIME...MOT...LOC 2320Z 186DEG 8KT 3279 11364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:18 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Sep 17, 1:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 17, 2:22 PM MST | Special Weather Statement | PSR | Yuma | 53 min |
| Sep 17, 2:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Sep 17, 3:03 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Sep 17, 3:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 17, 3:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Sep 17, 2:40 PM MST | Special Weather Statement | PSR | Riverside | 50 min |
| Sep 17, 3:08 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 52 min |
| Sep 17, 3:17 PM MST | Areal Flood Advisory | PSR | Riverside | 25 min |
| Sep 17, 3:33 PM MST | Flash Flood Warning | PSR | Riverside | 5 hr |
| Sep 17, 4:11 PM MST | Special Weather Statement | PSR | Imperial | 49 min |
| Sep 17, 4:25 PM MST | Special Weather Statement | PSR | Riverside | 50 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.